All Title Author
Keywords Abstract


Hair Dye Poisoning in a Paediatric Patient

DOI: 10.1155/2012/931463

Full-Text   Cite this paper   Add to My Lib

Abstract:

Hair dye ingestion with suicidal intention has increased among rural Indian population and is associated with significant mortality. We report a teenager who presented with cervicofacial edema, respiratory distress, rhabdomyolysis, and myocarditis after ingesting the hair dye Super Vasmol 33. Early and supportive treatment can prevent morbidity and mortality. 1. Introduction Hair dye ingestion as a means of deliberate self-harm is well reported [1–7] and a growing trend is observed among rural Indian population [6–8] but rarely encountered in children. The ingredient in most hair dyes is paraphenylenediamine (PPD) in concentration ranging from 2 to 10%. The effects of PPD when ingested are serious and are cervicofacial edema, mucosal injury, respiratory distress, acute renal failure, rhabdomyolysis, and myocardial injury [2–7]. Hair dyes are available in stone, powder, or liquid forms. While the liquid forms are more often ingested with suicidal intentions, mortality is higher with the stone forms [7]. We describe the case of a 13-year-old girl who was brought after consumption of hair dye Super Vasmol 33. 2. Case A 13-year-old girl was noticed by her parents lying unconscious home with blackish staining of her fingers and an empty bottle of Super Vasmol 33 (kesh kala: kesh meaning hair, kala meaning black) hair dye by her side. She was taken to a nearby hospital where she developed respiratory distress and was intubated, given gastric lavage, and transferred to our hospital. On arrival, she was noted to have chemosis and striking facial edema extending to the neck. She was tachycardic with heart rate of 180 beats per minute. Blood pressure was 80/30?mmHg. Third heart sound was audible with a gallop. Continuous bladder drainage was placed which drained cola coloured urine. She was resuscitated with 40?mL/kg of normal saline and was admitted to the Paediatric Intensive Care Unit (PICU). Her investigations showed a hematocrit of 41.7%. Total white cell count was elevated (2.26 109/L) with 92% neutrophils. Platelet count was 211 109/L. Serum sodium was 144?mmol/L and potassium was 3.3?mmol/L. Serum creatinine was 1.6?mg/dL. Serum creatinine phosphokinase (CPK) was markedly raised (52834?U/L) with high levels of its MB fraction (CKMB-500?ng/mL); troponin T (cTnT) was also very high (2389?pg/mL). Liver function test showed elevated transaminases, (AST-2529?IU/L, ALT-424?IU/L, normal 8–40). Total bilirubin was 37.6?μmol/L with a direct fraction of 13.6?μmol/L. Total protein and albumin were 79?g/L and 43?g/L, respectively. Serum alkaline phosphatase was

References

[1]  K. S. Chugh, G. H. Malik, and P. C. Singhal, “Acute renal failure following paraphenylene diamine [hair dye] poisoning: report of two cases,” Journal of Medicine, vol. 13, no. 1-2, pp. 131–137, 1982.
[2]  W. Ashraf, S. Dawling, and L. J. Farrow, “Systemic paraphenylenediamine (PPD) poisoning: a case report and review,” Human and Experimental Toxicology, vol. 13, no. 3, pp. 167–170, 1994.
[3]  R. Ram, G. Swarnalatha, N. Prasad, and K. Dakshinamurty, “Paraphenylene diamine ingestion: an uncommon cause of acute renal failure,” Journal of Postgraduate Medicine, vol. 53, no. 3, pp. 181–182, 2007.
[4]  R. Verma, N. Tewari, S. Jaiswal, V. Rastogi, D. K. Singh, and A. Tiwari, “Fatal poisoning caused by oral ingestion of a hair dye,” The Internet Journal of Emergency and Intensive Care Medicine, vol. 11, no. 1, article 5, 2008.
[5]  K. Sampathkumar and S. Yesudas, “Hair dye poisoning and the developing world,” Journal of Emergencies, Trauma and Shock, vol. 2, no. 2, pp. 129–131, 2009.
[6]  A. Chrispal, A. Begum, I. Ramya, and A. Zachariah, “Hair dye poisoning—an emerging problem in the tropics: an experience from a tertiary care hospital in South India,” Tropical Doctor, vol. 40, no. 2, pp. 100–103, 2010.
[7]  P. K. Jain, N. Agarwal, P. Kumar, N. S. Sengar, N. Agarwal, and A. Akhtar, “Hair dye poisoning in bundelkhand region (Prospective analysis of hair dye poisoning cases presented in department of Medicine, Mlb medical college, Jhansi),” Journal of Association of Physicians of India, vol. 59, no. 7, pp. 415–419, 2011.
[8]  S. Soni, A. Nagarik, M. Dinaker, G. Adikey, and A. Raman, “Systemic toxicity of paraphenylenediamine,” Indian Journal of Medical Sciences, vol. 63, no. 4, pp. 164–166, 2009.
[9]  A. Khalid, M. Ayub, and A. Ul Haque, “Hair dye poisoning causing acute renal failure,” International Journal of Pathology, vol. 8, no. 2, pp. 89–90, 2010.
[10]  A. Filali, I. Semlali, V. Ottaviano, C. Furnari, D. Corradini, and R. Soulaymani, “A restrospective study of acute systemic poisoning of paraphenylenediamine (Occidental Takawt) in Morocco,” African Journal of Traditional, Complementary and Alternative Medicines, vol. 3, no. 1, pp. 142–149, 2006.
[11]  M. B. Abdelraheem, M. A. A. El-Tigani, E. G. Hassan, M. A. M. Ali, I. A. Mohamed, and A. E. Nazik, “Acute renal failure owing to paraphenylene diamine hair dye poisoning in Sudanese children,” Annals of Tropical Paediatrics, vol. 29, no. 3, pp. 191–196, 2009.
[12]  A. P. Singh, O. P. Jatav, and M. Dudani, “Myocarditis in hair dye poisoning,” Indian Heart Journal, vol. 61, no. 3, pp. 306–307, 2009.
[13]  N. Brahmin, N. Kauraichi, Y. Blel, H. Tahbet, R. Mechmeche, and M. Amamou, “Acute Myocarditis and myocardial infaction induced Paraphenylenediamine poisoning. Interestof angiocoronarography,” International Journal of Cardiology, vol. 113, no. 3, pp. E93–E95, 2006.
[14]  B. Lauer, C. Niederau, U. Kühl et al., “Cardiac troponin T in patients with clinically suspected myocarditis,” Journal of the American College of Cardiology, vol. 30, no. 5, pp. 1354–1359, 1997.
[15]  M. Bulut, N. Turkmen, R. Fedakar, and S. A. Aydin, “A case report of fatal oral ingestion of resorcinol,” Mount Sinai Journal of Medicine, vol. 73, no. 7, pp. 1049–1051, 2006.

Full-Text

comments powered by Disqus